Acclimation Period For Your Skin Products
In this day and age of instant gratification, we want it all, and we want it NOW! But good things do come to those who wait. There is no miracle treatment when it comes to your skincare. It takes some time for your skin to settle in to a new product and get used to its effects. That can mean you may not see any change or improvement for a while, or it could mean a breakout or irritation while your skin acclimates.
The next time you try a promising new skincare product or regimen, don't panic if your face reacts unfavorably at first. This is not necessarily evidence that things are going terribly wrong. Take a deep breath and read on.
Why is My Skin Red and Irritated?
Your new skincare products are designed to have a transformative effect on the skin. That means they are supposed to create changes. It's no wonder your skin is reacting. These products contain ingredients known to help promote surface cellular turnover. These can include lactic acid, salicylic acid, alpha hydroxy acids, beta hydroxy acids and retinoids. Your skin may show signs of micro-flaking and slight redness. Don't worry if you have dry flaky skin. You're just getting used to the products.
But I Look Like a Pizza!
"Purging" is a term that is commonly used when describing this adjustment period. Your skin will likely get worse before it gets better. This can be confusing since purging very closely resembles a breakout, both resulting in pimples. But with purging, those pimples will show themselves with a vengeance.
Why Am I Breaking Out So Badly?
"A pimple doesn't begin when you see it," says Dr. Dendy Engelman, board-certified dermatologist, and Skincare.com consultant. "It starts as a clogged pore under the surface of the skin." The whole process, from start to glaring finish, can take one to two weeks.
"Retinoids cause skin cells to turn over at a faster rate, decrease oil production, and help skin exfoliate," dermatologist Rita Linkner, M.D, told SELF. That fast turnover helps to unclog pores of dirt, oil, and bacteria already under your skin's surface. As your skin layers are breaking down quickly, pimples are seemingly reaching the surface faster than a speeding bullet, and in large quantities. The reality is that those pimples would have reared their ugly heads sooner or later, but the process has been accelerated due to the exfoliation process. Things should settle down in 2-6 weeks.
There will also be some sloughing. This is actually an early sign that the retinoids are working effectively. Retinoids bind to DNA and immediately begin directing the skin's proteins and enzymes to get rid of the built-up dead skin cells from the skin's surface. "Normalizing that top layer -flattening it out to what it should be- causes some water loss initially, which can make sensitive skin seem drier and more irritable," says Doris J. Day, M.D., a dermatologist in New York City.
Though this sounds scary, retinoids are some of the best ingredients for skin care. You should keep pushing through and continue to use the product. "It'll absolutely make your skin healthier and more resilient, so it behaves better and acts less sensitive over time," Day says.
How Do I Know If My Skin is Purging or Breaking Out?
Sometimes it's difficult to know if your skin is purging because it's going through a transformation or breaking out because it's reacting poorly to the product, but there are some telltale signs that you can watch out for. Typically if the ingredients in your product are designed to accelerate cell turnover, your breakout is probably the result of purging.
"If you try a new product and start to break out, it depends on the ingredients as to whether you should stop [using] it," says Debra Jaliman, MD, New York City-based dermatologist. She warns that Shea butter, silicones, and oil-based products may clog pores. If you're using something with those ingredients, "You could be breaking out from the product itself," she says. If your product is just a straight up moisturizer or cleanser, you're likely breaking out for some reason. Take a look at the list of ingredients. "If it isn't something that's formulated to help skin turn over and you're breaking out more," says Dr. Arielle Nagler, MD, assistant professor of dermatology at NYU Langone Medical Center, "you should stop."
A purge will only last during the initial conditioning phase. Your skin resets itself approximately once every month, so the purging phase shouldn't last longer than 6-8 weeks. If it does, you're dealing with a breakout.
My Skin Is Tingly and Inflamed
While redness and breakouts will be a normal part of the acclimation process, you want to watch for signs of a true reaction. Be cautious if your skin is hot and extra sensitive. If it burns when using your regular products, this is probably irritation. Try taking a break from the products for a few days. If your skin calms down, it was probably irritated. If, after a few weeks, you're still irritated and red, you really are either purging or breaking out.
It' good practice to only add in one new product at a time. That way, if your skin reacts poorly, you'll know exactly what the culprit is.
What Can I Do To Make the Transition Easy on My Skin?
For those with extra sensitive skin, like rosacea and eczema types, your skin has a compromised moisture barrier. So, "Retinoids can penetrate more than they should, essentially increasing the dose and resultant irritation," says Joely Kaufman, M.D., a Miami dermatologist. You should take about two weeks to strengthen that barrier before starting the new product. Don't use any stripping cleansers. Use one with micellar water or a cream instead of a gel or foam. Avoid all forms of exfoliation. Wear a broad-spectrum mineral-based sunscreen during the day, and use an intensive healing cream at night.
Once you start using the retinoid product, ". . .make sure it's applied to dry skin," advises Dr. Fredric Brandt. "Apply every third night for the first two weeks, then every second night for the next week, and so on so that your skin can get acclimated to it. And apply a moisturizer with ceramides every time you use retinoids or retinol."